Texas, 2008Tornadoes and Hail in Texas, April 9 to 10, 2008
April 9 to 10, 2008 · NWS SJT · 26 events in 12 counties and zones
The combination of a strong upper level storm system and a dryline triggered widespread severe thunderstorms which moved east across West Central Texas Wednesday afternoon into early Thursday morning. During the late afternoon hours, isolated supercell thunderstorms developed across the Big Country along I-20 where storm chasers reported a couple brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.4 million
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong upper level storm system and a dryline triggered widespread severe thunderstorms which moved east across West Central Texas Wednesday afternoon into early Thursday morning. During the late afternoon hours, isolated supercell thunderstorms developed across the Big Country along I-20 where storm chasers reported a couple brief tornadoes. At around midnight, a line of severe thunderstorms developed across the western sections of West Central Texas. As this line moved rapidly east, severe thunderstorms within the line evolved into supercells with strong rotation that went on to produce multiple tornadoes. There were also reports of straight line wind damage across West Central Texas from this line of severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 9, 12:36 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 9, 12:36 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
136 PM CDT WED APR 9 2008
.UPDATE...
ZONE FORECAST HAS BEEN UPDATED TO INCLUDE A TORNADO WATCH FOR THE
ENTIRE FORECAST AREA THROUGH 8PM THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 958 AM CDT WED APR 9 2008/
UPDATE...
HAVE SENT AN UPDATE WITH THE SEVERE THUNDERSTORM WATCH INFORMATION
THAT AFFECTS THE NORTHERN TWO THIRDS OF THE BIG COUNTRY THROUGH
21Z.
PREV DISCUSSION... /ISSUED 628 AM CDT WED APR 9 2008/
AVIATION...
A WARM FRONT SHOULD GRADUALLY MOVE NORTH INTO THE BIG COUNTRY
THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS WEST CENTRAL TEXAS THIS MORNING AS LOW LEVEL JET DEVELOPS
WITH MOISTURE TRANSPORT OVER THE FRONTAL BOUNDARY. MVFR CIGS
OVC010-020 OVER THE AREA THIS MORNING...WITH LCL IFR CIS BLO
OVC010 OVER THE HEARTLAND...RISING TO BKN020-030 THIS
AFTERNOON...ESPECIALLY IN THE WARM SECTOR. SCATTERED STORMS ARE
EXPECTED ACROSS MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS
THIS AFTERNOON. ADDITIONAL STORM DEVELOPMENT IS EXPECTED BY LATE
AFTERNOON AND EVENING...JUST AHEAD OF AN APPROACHING DRYLINE WEST
OF A SWEETWATER TO SAN ANGELO TO OZONA LINE. AS THE STRONG LIFT
FROM THE APPROACHING DEEP UPPER TROUGH IMPINGES ON THE AREA...AN
INTENSE SQUALL LINE IS EXPECTED TO DEVELOP AND MOVE RAPIDLY EAST
ACROSS WEST CENTRAL TEXAS TONIGHT. 21
PREV DISCUSSION... /ISSUED 339 AM CDT WED APR 9 2008/
DISCUSSION...
A LOT OF THINGS GOING ON WEATHER WISE OVER THE NEXT 24 TO 36 HOURS
ACROSS WEST CENTRAL TX. YESTERDAYS COLD FRONT HAS STALLED OVER
THE NW HILL COUNTRY AND SOUTHERN HEARTLAND. A BAND OF ELEVATED
CONVECTION DEVELOPED OVER NORTH CENTRAL TX AND IS CONTINUING TO
MOVE EAST AWAY FROM THE AREA THIS MORNING. THE RUC/NAM BOTH
DEVELOP ANOTHER BAND OF ELEVATED CONVECTION RIGHT AROUND OR JUST
AFTER 12Z AS A LEAD IMPULSE EJECTS NORTHEAST ACROSS THE PLAINS
AHEAD OF THE MAIN SYSTEM. THIS AREA OF CONVECTION WILL LIKELY GROW
IN COVERAGE AS IT TRAVELS NORTH ACROSS THE BIG COUNTRY AND
NORTHERN TX THRU 18Z. THE MAIN QUESTION WILL BE WHERE THE
BOUNDARIES SET UP LATER TODAY AFTER THE ELEVATED CONVECTION
DEPARTS. IT IS ALSO POSSIBLE THAT WE WILL TRANSITION FROM ELEVATED
TO SURFACE BASED CONVECTION DURING THE AFTERNOON ON THE SOUTHERN
FLANK NEAR THE RETREATING SURFACE WARM FRONT. OTHER DEVELOPMENT IS
POSSIBLE ALONG THE DRYLINE WHICH WILL STRETCH SOUTH OF A
DEVELOPING SURFACE LOW OVER THE PERMIAN BASIN BY LATE AFTERNOON OR
EARLY EVENING. THE ELEVATED STORMS THIS MORNING WILL BE CAPABLE OF
PRODUCING MARGINALLY SEVERE HAIL. ANY STORMS THAT DEVELOP THIS
AFTERNOON/EVENING ARE EXPECTED TO TRANSITION QUICKLY TO
SUPERCELLULAR GIVEN THE PROGGED INSTABILITY/SHEAR COMBINATION AND
WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
TORNADOES...ESPECIALLY NEAR THE WARM FRONT AND TOWARD EVENING AS
LOW LEVEL SHEAR INCREASES WITH THE STRENGTHENING LLJ. A STRONG
TORNADO OR TWO CANNOT BE RULED OUT WITH ANY DISCREET CELLS THIS
EVENING. THE STORMS WILL LIKELY BECOME A SQUALL LINE OVERNIGHT AS
A PACIFIC COLD FRONT SWEEPS ACROSS THE AREA WITH DAMAGING
WINDS...LARGE HAIL...AND AN ISOLATED TORNADO POSSIBLE.
THE PACIFIC FRONT AND ANY STORM ACTIVITY ASSOCIATED WITH IT WILL
QUICKLY MOVE EAST OF MY FORECAST AREA EARLY THURSDAY. SKIES WILL
CLEAR OUT FAIRLY RAPIDLY WHICH WILL ALLOW FOR FULL INSOLATION AND
DEEP TROPOSPHERIC MIXING TO TAKE PLACE. THE NAM/GFS FORECAST WINDS
OF 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER DURING THE
AFTERNOON...WHICH IS USUALLY A GOOD ESTIMATE FOR THE MAX WIND
GUST. IT WILL BE A CLEAR CUT HIGH END WIND ADVISORY
EVENT...HOWEVER WITH THE EXPECTED HIGHER PRIORITY SEVERE WEATHER
PRECEDING IT...I WILL ELECT NOT TO ISSUE A HEADLINE TO AVOID
COMPLEXITY AND WILL LIKELY DO SO TOMORROW MORNING AFTER THE
CONVECTIVE EVENT IS OVER. FOR WHAT ITS WORTH...MET GUIDANCE IS
FORECASTING SUSTAINED WINDS IN THE LOW 30S KT RANGE. A VERY WINDY
DAY IS INDEED IN STORE.
ONLY MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST BEYOND
THURSDAY. THERE ARE SOME NOTICEABLE DIFFERENCES BETWEEN THE
GFS/ECMWF ON HOW DEEP THE TROUGH WILL BE OVER THE SOUTHERN PLAINS
FOR THE WEEKEND. IF THE ECMWF VERIFIES...TEMPS WILL BE EVEN COOLER
THAN WHAT IS IN THE FCST. NO MATTER WHICH SOLN YOU BELIEVE...THE
WEATHER WILL BE DRY FOR THE REMAINDER OF THE 7 DAY PERIOD.
LACY
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 58 77 40 74 / 70 10 10 10
SAN ANGELO 58 83 43 78 / 60 10 10 0
JUNCTION 63 85 44 83 / 50 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-
HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-
SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-
THROCKMORTON-TOM GREEN.
&&
99/15
Hazardous weather outlook, Apr 9, 12:52 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 PM CDT WED APR 9 2008
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
152 PM CDT WED APR 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST
CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND
NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND
SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS
AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL
BE VERY LARGE HAIL AND STRONG TORNADOES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL
TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR
MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES
WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY
AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT.
23/HUBER
Event by event
10 hail, 8 tornado, 8 thunderstorm wind. Local standard time, as filed.
Tornado, Taylor
- When
- April 9, 2:28 PM CST to 2:31 PM CST
- Where
- Taylor County, 4.02 mi NW of Tye
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.490, -99.920
Storm chasers reported a brief tornado just west of Tye off Interstate 20.
Tornado, Taylor
- When
- April 9, 2:35 PM CST to 2:38 PM CST
- Where
- Taylor County, 1.81 mi NE of Tye
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.470, -99.850
Storm chasers reported a brief tornado 2 miles northeast of Tye, or about 3/4 mile north of Interstate 20.
Hail, Jones
- When
- April 9, 2:37 PM CST
- Where
- Jones County, 1.88 mi ENE of Hodges
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.590, -99.870
Hail, Jones
- When
- April 9, 2:53 PM CST
- Where
- Jones County, 3.5 mi S of Nugent
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.650, -99.660
Hail, Taylor
- When
- April 9, 3:00 PM CST
- Where
- Taylor County, 0.58 mi E of Abilene
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.450, -99.720
Hail, Jones
- When
- April 9, 3:10 PM CST
- Where
- Jones County, 5.42 mi ESE of Abilene
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.530, -99.630
Hail, Callahan
- When
- April 9, 3:15 PM CST
- Where
- Callahan County, 5.14 mi NNW of Clyde
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.470, -99.530
Hail, Shackelford
- When
- April 9, 3:20 PM CST
- Where
- Shackelford County, 12.23 mi SSW of Acampo
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.560, -99.520
Baseball size hail was reported near the intersection of Highways 351 and 604.
Hail, Fisher
- When
- April 9, 6:50 PM CST
- Where
- Fisher County, 1.5 mi SSE of Roby
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.730, -100.370
Hail, Fisher
- When
- April 9, 7:00 PM CST
- Where
- Fisher County, Sylvester
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.720, -100.250
Hail, Haskell
- When
- April 9, 10:15 PM CST
- Where
- Haskell County, 2.82 mi SSE of Weinert
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.280, -99.670
Tornado, Irion
- When
- April 9, 10:57 PM CST to 11:04 PM CST
- Where
- Irion County, 10.48 mi NNE of Sherwood to 14.05 mi NNE of Sherwood
- Rating
- EF0
- Path length
- 3.67 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.422, -100.738
The NWS storm survey revealed the tornado snapped tree limbs along Farm to Market Road 853.
Tornado, Tom Green
- When
- April 9, 11:01 PM CST to 11:06 PM CST
- Where
- Tom Green County, 0.67 mi WNW of Tankersly Arpt to 1.3 mi NE of Tankersly Arpt
- Rating
- EF1
- Path length
- 1.5 mi
- Path width
- 75 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.335, -100.690
The NWS storm survey found that a tornado tore the roof and some walls off the upper floor of a residential home just southwest of Tankersley. Wind speeds were estimated around 100 mph.
Thunderstorm Wind, Nolan
- When
- April 9, 11:05 PM CST to 11:10 PM CST
- Where
- Nolan County, 2.71 mi SW of Nolan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.240, -100.280
Tornado, Tom Green
- When
- April 9, 11:07 PM CST to 11:15 PM CST
- Where
- Tom Green County, 2.25 mi S of Twin Buttes Res to 3.45 mi NNE of Pecan Station
- Rating
- EF0
- Path length
- 6.73 mi
- Path width
- 80 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.318, -100.524
The NWS storm survey revealed that the tornado snapped tree limbs near the Twin Buttes Equalization Channel and downed 6 utility poles along Schwartz Road.
Tornado, Tom Green
- When
- April 9, 11:14 PM CST to 11:18 PM CST
- Where
- Tom Green County, 3.09 mi SSW of San Angelo Res to 1.56 mi WSW of San Angelo
- Rating
- EF1
- Path length
- 4.06 mi
- Path width
- 150 yd
- Property damage
- $6.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 31.438, -100.518
The NWS storm survey team found a tornado track across the Houston Harte Expressway that caused severe damage to a large distribution warehouse. Also, the tornado overturned 2 trailers, knocked down a communication tower, utility poles, and power lines, flipped cars, damaged roofs and road signs along the expressway. A couple of truck drivers who rode out the storm reported their tractor trailers were lifted at times during the tornado. One motorist in a smaller truck took shelter at the nearby Allsup's gas station reported being lifted up while he was in his small truck and seeing a small tornado.
Hail, Tom Green
- When
- April 9, 11:15 PM CST
- Where
- Tom Green County, 1.18 mi W of San Angelo
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.470, -100.450
Thunderstorm Wind, Tom Green
- When
- April 9, 11:18 PM CST to 11:23 PM CST
- Where
- Tom Green County, 1.82 mi SW of San Angelo
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.450, -100.450
Wind gusts of 60 to 75 mph were reported. The Paul Ann area suffered chimney damage while trees were uprooted around Angelo State University. Several fences, poles and power lines were also knocked down by the damaging winds.
Tornado, Tom Green
- When
- April 9, 11:32 PM CST to 11:35 PM CST
- Where
- Tom Green County, 3.58 mi SSE of Vancourt to 4.6 mi SE of Vancourt
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.304, -100.152
The NWS storm survey revealed the tornado destroyed 20 sheep shelters, damaged irrigation equipment, overturned an RV travel trailer and removed tin from a large outbuilding.
Thunderstorm Wind, Taylor
- When
- April 9, 11:45 PM CST
- Where
- Taylor County, 0.58 mi W of Buffalo Gap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 32.280, -99.830
A couple of power lines and trees were knocked down by the damaging thunderstorm winds.
Thunderstorm Wind, Tom Green
- When
- April 9, 11:50 PM CST to 11:53 PM CST
- Where
- Tom Green County, Veribest
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 31.470, -100.270
About 12 utility poles were knocked down by the thunderstorm winds.
Thunderstorm Wind, McCulloch
- When
- April 10, 12:00 AM CST
- Where
- McCulloch County, 1.38 mi S of Salt Gap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.280, -99.600
Trees and road signs were blown down on Farm to Market Road 503 about 8 miles south of Doole.
Thunderstorm Wind, Coleman
- When
- April 10, 12:20 AM CST
- Where
- Coleman County, Coleman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 31.830, -99.430
There were several roofs damaged with one roof blown off.
Tornado, Brown
- When
- April 10, 12:35 AM CST to 12:38 AM CST
- Where
- Brown County, 3.66 mi ESE of Bangs to 3.92 mi W of Brownwood
- Rating
- EF1
- Path length
- 1.54 mi
- Path width
- 125 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.704, -99.071
The NWS storm survey revealed an EF1 tornado with winds estimated at 90 mph, damaging grain silos, roofs and overturning a trailer.
Thunderstorm Wind, Brown
- When
- April 10, 12:37 AM CST
- Where
- Brown County, 0.69 mi S of Bangs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.710, -99.130
Thunderstorm Wind, Brown
- When
- April 10, 12:46 AM CST
- Where
- Brown County, 0.91 mi SW of Brownwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 31.710, -98.990
Power lines were blown down. A mobile home was damaged and a large old outdoor movie screen was destroyed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 9 to 11, 20082 deaths · $2.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Missouri, April 9 to 10, 20082 deaths · $965,000 · EF0 · 42 events
- Tornadoes and Flash Flooding in Oklahoma, April 9 to 10, 2008$3.7 million · EF2 · 68 events
- Tornadoes and Flash Flooding in Arkansas, April 9 to 10, 2008$1.2 million · EF2 · 34 events
- Tornadoes in Michigan, April 9, 2008$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, April 9 to 10, 2008$241,000 · 2.5 in hail · 23 events
- Tornado and Flooding in Missouri, April 9 to 14, 2008$73,000 · EF0 · 45 events
- Flash Flooding and Hail in Oklahoma, April 9 to 10, 2008$62,000 · 1.75 in hail · 34 events
- Flash Flooding in Arkansas, April 9, 2008$250,000 · 3 events
- Flooding in New York, April 9 to 30, 2008$225,000 · 4 events
- Tornado and Flash Flooding in Arkansas, April 9, 2008$50,000 · EF1 · 8 events
- Flooding in Arkansas, April 9 to 12, 2008$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93190, 93191, 81010, 81012, 81015, 81019, 81020, 81027, 80778, 81039, 81040, 93240, 93193, 93253, 93198, 93201, 81041, 81101, 93230, 93257, 97137, 93258, 93261, 93234, 81102, 93264.